Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 48, NWS Hastings, NE

May 22, 2014Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 22, 2014, 1:16 AM CDT for Osborne County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2014, 1:16 AM CDT (06:16 UTC)
Expired
May 22, 2014, 1:45 AM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:33 AM CDT, 43 minutes earlier.

Area forecast discussion, May 22, 12:33 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1233 AM CDT THU MAY 22 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT WED MAY 21 2014

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS THE HIGH PLAINS AND ALONG THE FRONTAL BOUNDARY TO OUR
SOUTHWEST. WITH PLENTY OF INSTABILITY TO WORK WITH...ESPECIALLY
ACROSS MUCH OF NORTH CENTRAL KANSAS...EXPECT ADDITIONAL SHOWERS
AND THUNDERSTORMS TO DEVELOP AS THE UPPER LEVEL WAVE ACROSS
NORTHERN NEW MEXICO LIFTS INTO THE CENTRAL PLAINS THIS EVENING AND
OVERNIGHT. EXPECT THE POSSIBILITY FOR A FEW STRONG TO SEVERE
STORMS TO DEVELOP ESPECIALLY ACROSS OUR SOUTHERN COUNTIES...AS
THERE IS A SHARP DECREASE IN BOTH INSTABILITY AND SHEAR AS YOU
WORK FURTHER NORTH. SPC MESOANALYSIS PAGE SHOWS THIS NICELY...AND
NOT SURPRISED THAT THE SLIGHT RISK FOR SEVERE STORMS WAS SHIFTED
A BIT CLOSER TO THE STATE LINE WITH THE LATEST UPDATE. THAT
SAID...CANNOT COMPLETELY RULE OUT A STRONG STORM SOUTH OF I80 AND
NORTH OF THE STATE LINE OVERNIGHT AS THE STORMS SPREAD
NORTH...BUT BEST POTENTIAL FOR SEVERE WEATHER IS DEFINITELY
FURTHER SOUTH ACROSS NORTH CENTRAL KANSAS.

WHILE MODEL GUIDANCE IS STILL HIT AND MISS WITH ACTIVITY
OVERNIGHT...LATEST NAM/RAP/HRRR ALL INDICATE AT LEAST SCATTERED
ACTIVITY...SO CONFIDENCE IS INCREASING THAT MOST AREAS WILL SEE
SOME ACTIVITY BY DAYBREAK THURSDAY. THEN AS WE TRANSITION INTO THE
DAYTIME HOURS...THERE MAY BE A BRIEF LULL IN ACTIVITY...BUT YET
ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED BY AFTERNOON...AND
KEPT THE POTENTIAL FOR THUNDERSTORMS ACROSS THE ENTIRE AREA
THROUGH THE DAYTIME HOURS. WITH INCREASED CLOUD COVER AND SOME
SHOWERS AROUND...EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER
ACROSS THE AREA ON THURSDAY...GENERALLY IN THE MID TO UPPER 70S
ACROSS THE NORTH...AND LOWER 80S ACROSS NORTH CENTRAL KANSAS. ONCE
AGAIN...COULD SEE A STRONG THUNDERSTORM ON THURSDAY...BUT BETTER
SHEAR AND INSTABILITY IS EXPECTED TO BE JUST WEST OF OUR FORECAST
AREA AT THIS TIME.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 PM CDT WED MAY 21 2014

MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS NEARLY
EVERY PERIOD AND TEMPERATURES.

AN UPPER LEVEL LOW IN THE SOUTHERN ROCKIES WILL MOVE FROM THE
ROCKIES INTO THE PLAINS THROUGH TUESDAY. WHILE THE UPPER LOW IS IN
THE ROCKIES...THERE WILL BE SEVERAL WAVES THAT MOVE INTO THE AREA
THROUGH SATURDAY. EACH OF THE WAVES HAS THE POTENTIAL FOR PRODUCING
SOME SHOWERS AND THUNDERSTORMS. IT CERTAINLY WILL NOT BE RAINING ALL
OF THE TIME...BUT AS EACH WAVE MOVES THROUGH THERE IS SOME
POTENTIAL. THROUGH THE END OF THE WEEK...THE BEST CHANCES WILL BE
LIKELY BE DURING THE AFTERNOONS NEAR A NEARLY STATIONARY FRONT
ACROSS KANSAS. THEN DURING THE NIGHT TIME THUNDERSTORMS FROM THE
HIGH PLAINS WILL MOVE INTO THE AREA.

INTO THE WEEKEND THE UPPER LOW MOVES OUT OF THE ROCKIES AND THE
STATIONARY FRONT SINKS TO THE SOUTH AND WEAKENS. THERE IS STILL
PLENTY OF MOISTURE AROUND AND THUNDERSTORM CHANCES WILL CONTINUE FOR
THE WEEKEND. FOR MONDAY AND TUESDAY THE UPPER LOW WEAKENS A LITTLE
BUT THE TROUGH IS ACROSS THE CENTRAL PLAINS. WILL CONTINUE THE
THUNDERSTORM CHANCES...BUT BY TUESDAY THE PRECIPITATION WILL FINALLY
START TO MOVE EAST OF THE AREA. WITH THE TROUGH TO THE EAST...WILL
LEAVE DRY CONDITIONS ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY.

TEMPERATURES WILL BE FAIRLY STEADY THROUGH THE PERIOD WITH UPPER 70S
TO LOWER 80S FOR HIGHS AND AROUND 60 FOR LOWS.

&&

.AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1232 AM CDT THU MAY 22 2014

REST OF TONIGHT: MULTI-LAYERED VFR CLOUDS WILL INVADE AND DESCEND
WITH MVFR RAIN MOVING IN BY 08Z. CANT RULE OUT SOME THUNDER BUT
WILL AMEND THE TAF TO INCLUDE TSRA IF TRENDS WARRANT. WINDS WILL
REMAIN NE-ENE BELOW 10 KTS. CONFIDENCE: HIGH

THU: RAIN WILL END PRIOR TO DAYBREAK LEAVING VFR CONDITIONS. MOST
OF THE DAY SHOULD BE DRY. NOT SURE EXACTLY WHEN OR IF TSTMS WILL
REDEVELOP AS A FORCING MECHANISM IS LACKING. WINDS WILL SHIFT TO
THE E AROUND 10 KTS. CONFIDENCE: MEDIUM

THU EVE: VFR BUT THERE IS A CHANCE SHWRS/TSTMS COULD MOVE IN.
CONFIDENCE: LOW

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...HALBLAUB
Hazardous weather outlook, May 22, 1:10 AM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
110 AM CDT THU MAY 22 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
230615-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
110 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS PARTS OF THE OUTLOOK
AREA THE REST OF THE NIGHT. NO SEVERE THUNDERSTORMS WILL OCCUR.
HOWEVER...THERE IS POTENTIAL FOR STRONG STORMS OVER NORTH-CENTRAL
KANSAS...WHERE SMALL HAIL AND GUSTS TO AROUND 50 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS MOST OF THE
OUTLOOK AREA THROUGH NEXT TUESDAY. STRONG THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF THE NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, May 21, 11:03 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT WED MAY 21 2014

KSZ005-017-NEZ082-083-220515-
PHILLIPS-ROOKS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON...
CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...ORLEANS
1103 PM CDT WED MAY 21 2014

...THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AND
SOUTHWEST...

AT OF 1100 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE NOTED
OVER PORTIONS OF NORTHWEST KANSAS...QUICKLY MOVING TO THE EAST AND
NORTHEAST. AT ITS CURRENT SPEED AND TRACK...THIS THUNDERSTORM
ACTIVITY...IF IT HOLDS TOGETHER...WILL LIKELY IMPACT ROOKS AND
PHILLIPS COUNTIES IN NORTH CENTRAL KANSAS...AND FURNAS AND HARLAN
COUNTIES IN SOUTH CENTRAL NEBRASKA MOST LIKELY BETWEEN 1130 AND
MIDNIGHT. IF AND WHEN THIS THUNDERSTORM ACTIVITY REACHES THE
AREA...RESIDENTS WILL NEED TO BE PREPARED FOR STRONG THUNDERSTORM
WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...AND PERHAPS
LARGE HAIL.

BRYANT
Special weather statement, May 21, 11:50 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1150 PM CDT WED MAY 21 2014

KSZ005-017-NEZ082-083-220530-
PHILLIPS KS-ROOKS KS-HARLAN NE-FURNAS NE-
1150 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...ROOKS...SOUTHERN
HARLAN AND FURNAS COUNTIES UNTIL 1230 AM CDT...

AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF NORTON
TO NEAR CALVERT TO 7 MILES SOUTH OF LOGAN TO 9 MILES SOUTHWEST OF
PALCO...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PLAINVILLE...STOCKTON...ALMA...CAMBRIDGE...OXFORD...
BEAVER CITY...LOGAN...ORLEANS...PALCO...STAMFORD...LONG ISLAND...
PRAIRIE VIEW...DAMAR...ZURICH...GLADE...WILSONVILLE...HUNTLEY...SPEED
AND HENDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3914 9960 4000 9963 4000 10015 4029 10020
      4030 10019 4023 9925 3913 9924
TIME...MOT...LOC 0449Z 225DEG 35KT 3991 9997 3980 9973 3956 9962 3914
9966

BRYANT
Special weather statement, May 22, 12:32 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT THU MAY 22 2014

KSZ005-017-NEZ082-083-220645-
PHILLIPS-ROOKS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON...
CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...ORLEANS
1232 AM CDT THU MAY 22 2014

THUNDERSTORMS...WILL CONTINUE OVER THE AREA THROUGH 145 AM CDT.
BRIEF WIND GUSTS TO AROUND 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...PERIODIC SMALL HAIL AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS ACTIVITY AS IT MOVES THROUGH THE AREA.

BRYANT
Special weather statement, May 22, 12:55 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1255 AM CDT THU MAY 22 2014

KSZ006-018-220645-
OSBORNE KS-SMITH KS-
1255 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND OSBORNE COUNTIES UNTIL
145 AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AGRA TO 6
MILES SOUTHEAST OF KIRWIN TO NEAR NATOMA...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SMITH CENTER...OSBORNE...DOWNS...KENSINGTON...NATOMA...LEBANON...
GAYLORD...ALTON...PORTIS...ATHOL...HARLAN...CEDAR AND BELLAIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3999 9905 3999 9852 3913 9849 3913 9903
TIME...MOT...LOC 0555Z 264DEG 27KT 3991 9916 3958 9907 3916 9906

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:50 PM CDTSpecial Weather StatementGIDFurnas, Harlan40 min
May 22, 2:09 AM CDTSpecial Weather StatementGIDAdams, Nuckolls, Webster36 min
May 22, 12:55 AM CDTSpecial Weather StatementGIDOsborne, Smith50 min
May 22, 1:47 AM CDTSpecial Weather StatementGIDJewell, Mitchell43 min
May 22, 2:29 AM CDTSpecial Weather StatementGIDJewell, Mitchell46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.